Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

May 2, 2016Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at May 2, 2016, 2:49 PM EDT for Richland County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2016, 2:49 PM EDT (18:49 UTC)
Expired
May 2, 2016, 3:30 PM EDT
In force
41 min
Issued by
NWS Columbia, SC

County Richland County, SC

The radar

The Columbia radar (KCAE), 5 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

706 
WWUS82 KCAE 021849
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT MON MAY 2 2016
 
SCZ027-028-021930-
LEXINGTON-RICHLAND-
249 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND CENTRAL
LEXINGTON COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS OVER OAK GROVE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES...
SPRINGDALE...ST. ANDREWS...WOODFIELDS...RED BANK...DENTSVILLE...OAK GROVE...
SOUTH CONGAREE...PINE RIDGE...ARCADIA LAKES...WOODFIELD...FIVE POINTS...
FORT JACKSON AND SEVEN OAKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3381 8117 3403 8134 3420 8093 3403 8076
TIME...MOT...LOC 1848Z 238DEG 26KT 3396 8117 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 2, 11:37 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 2, 11:37 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1137 AM EDT MON MAY 2 2016

.SYNOPSIS...
A MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE FORECAST AREA
THROUGH TONIGHT AHEAD OF A SLOW MOVING COLD FRONT. THE FRONT WILL
BE IN THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. DRYING WILL
OCCUR BEHIND THE FRONT WEDNESDAY.

&&

.NEAR TERM /TODAY AND TONIGHT/...
FORECAST AREA REMAINS IN BETWEEN SHORTWAVES AT THIS TIME WITH THE
LEAD WAVE PUSHING ACROSS EASTERN NC/VA WHILE THE NEXT WAVE IS
CURRENTLY LIFTING ACROSS THE TENNESSEE VALLEY INTO THE OHIO
VALLEY. MESOANALYSIS CURRENTLY SHOWING A PRECIPITABLE WATER MAX
AROUND 1.5-1.6 ACROSS THE NORTHERN AND CENTRAL MIDLANDS WITH A
GRADIENT TO LOWER VALUES IN CENTRAL GEORGIA. INSTABILITY ALREADY
BUILDING ACROSS THE WESTERN MIDLANDS AND CSRA WHERE SKIES HAVE
CLEARED A BIT WITH LIFTED INDEX AROUND -4C AND MLCAPE ALREADY AT
1500 J/KG. REGIONAL RADAR SHOWING SOME OCCASIONAL BRIEF ISOLATED
SHOWERS AROUND THE STATE BUT EXPECT COVERAGE TO INCREASE THROUGH
THE DAY WITH CONTINUED DESTABILIZATION OF THE ATMOSPHERE.

HI-RES MODEL GUIDANCE SUGGESTS SCATTERED CONVECTION DEVELOPING
EARLY AFTERNOON AND THEN FOCUSING IN THE EASTERN MIDLANDS LATE
AFTERNOON WITH SOME SEA BREEZE INTERACTION POSSIBLE SO HAVE
CONFIGURED POPS ACCORDINGLY. CANNOT RULE OUT A STRONG TO POSSIBLY
SEVERE STORM THIS AFTERNOON...ALTHOUGH THE LARGER THREAT APPEARS
TO BE THIS EVENING AND OVERNIGHT WHEN UPPER SUPPORT ARRIVES AHEAD
OF AN APPROACHING COLD FRONT.

CONVECTION LIKELY TO CARRY INTO THE EVENING AND OVERNIGHT HOURS
WITH INSTABILITY STILL PRESENT AND UPPER FORCING ARRIVING AS
SHORTWAVE ENERGY CROSSES THE APPALACHIANS AND BULK SHEAR VALUES
INCREASE TO 30-40 KNOTS ACROSS THE UPSTATE AND NORTHERN PORTION OF
THE FORECAST AREA. SPC HAS THE AREA OUTLOOKED IN THE SLIGHT RISK
FAR NORTHERN MIDLANDS SURROUNDED BY A LARGER MARGINAL RISK.

TEMPERATURES WARMING QUICKLY IN AREAS WITH SUNSHINE AND MADE
LITTLE CHANGE TO MAX TEMPERATURES STILL EXPECTED IN THE MID TO
POSSIBLY UPPER 80S.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
CONVERGENCE ASSOCIATED WITH THE COLD FRONT IN THE AREA PLUS THE
DEEPENING UPPER TROUGH SUPPORTS SHOWERS AND THUNDERSTORMS TUESDAY
AND TUESDAY NIGHT. HOWEVER...COVERAGE MAY BE LIMITED BECAUSE THE
MODELS DISPLAY DEEPER MOISTURE SHIFTING EAST OF THE AREA. THE
GUIDANCE CONSENSUS SUPPORTS CHANCE POPS. COOLING ALOFT ASSOCIATED
WITH THE DEEPENING UPPER TROUGH MAY HELP CAUSE MODERATE
INSTABILITY TUESDAY INTO TUESDAY NIGHT. THE GFS INDICATED TOTAL
TOTALS IN THE LOWER 50S. THUNDERSTORMS WITH DAMAGING WIND AND HAIL
COULD POSSIBLY OCCUR. FOLLOWED THE GUIDANCE CONSENSUS FOR THE
TEMPERATURE FORECAST.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE GFS AND ECMWF GENERALLY SHOW A DRY PATTERN DURING THE MEDIUM-
RANGE PERIOD WITH NORTHWEST FLOW...BUT AN ANOMALOUS UPPER LOW
DROPPING SOUTHWARD TO A POSITION JUST NORTH OF THE FORECAST AREA
THURSDAY AND FRIDAY SUPPORTS POSSIBLE SHOWERS MAINLY IN THE NORTH
PART. VERY COLD AIR ALOFT WITH H5 TEMPERATURES NEAR -25 C COULD
HELP SUPPORT LOW-TOPPED CONVECTION WITH GRAUPEL OR SMALL HAIL
MAINLY THURSDAY AND FRIDAY. THE GFS...ECMWF...AND EKD MOS
INDICATE TEMPERATURES NEAR NORMAL WEDNESDAY...MUCH BELOW NORMAL
THURSDAY AND FRIDAY...AND MODERATION BEGINNING SATURDAY.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
MORNING LOW CLOUDS HAVE DISSIPATED AND DIURNAL CUMULUS BEGINNING
TO DEVELOP WITH DAYTIME HEATING.  ANOTHER CHANCE FOR CONVECTION
WILL BE LATER THIS AFTERNOON INTO THE EVENING. CONVECTION MAY
CREATE BRIEF MVFR/IFR CONDITIONS. HAVE INDICATED VCSH IN TAFS
GIVEN UNCERTAINTY OF TIMING AND EXACT LOCATION OF STORMS. MORE
ORGANIZED CONVECTION POSSIBLE DURING THE LATE EVENING HOURS AS
SHORTWAVE ENERGY CROSSES THE REGION AND A COLD FRONT APPROACHES
FROM THE WEST.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIGS POSSIBLE BOTH
TUESDAY AND WEDNESDAY MORNINGS AS THE LOW LEVEL MOISTURE REMAINS
OVER THE AREA. ALSO...SCATTERED CONVECTION MAY CAUSE SOME BRIEF
MVFR/IFR CONDITIONS TUESDAY AFTERNOON/EVENING. CONDITIONS SHOULD
IMPROVE FOR THE END OF THE WEEK WITH MAINLY VFR EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, May 2, 2:48 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
248 AM EDT MON MAY 2 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
248 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING
WIND AND HAIL. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS TUESDAY COULD POSSIBLY CONTAIN DAMAGING WIND AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 2:14 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT MON MAY 2 2016

SCZ025-026-030-021915-
SALUDA-EDGEFIELD-AIKEN-
214 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SALUDA...CENTRAL
EDGEFIELD AND NORTHWESTERN AIKEN COUNTIES...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS OVER EDGEFIELD...OR 18 MILES
NORTH OF BELVEDERE...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...BELVEDERE...EDGEFIELD...SALUDA...JOHNSTON...RIDGE SPRING...
MONETTA...TRENTON...WARD AND MURPHYS ESTATES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3354 8197 3387 8206 3404 8164 3367 8150
TIME...MOT...LOC 1814Z 256DEG 19KT 3380 8196
Special weather statement, May 2, 2:18 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT MON MAY 2 2016

SCZ015-021845-
LANCASTER-
218 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...

AT 218 PM EDT...A STRONG THUNDERSTORM WAS NEAR LESSLIE...OR 9 MILES
EAST OF ROCK HILL...MOVING EAST AT 20 MPH.

WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WAXHAW AND MARVIN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3493 8078 3485 8079 3484 8080 3482 8090
      3484 8087 3486 8088 3490 8088 3492 8086
      3496 8087 3498 8089 3500 8083
TIME...MOT...LOC 1818Z 256DEG 18KT 3489 8087
Special weather statement, May 2, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT MON MAY 2 2016

SCZ027-028-021930-
LEXINGTON-RICHLAND-
249 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND CENTRAL
LEXINGTON COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS OVER OAK GROVE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES...
SPRINGDALE...ST. ANDREWS...WOODFIELDS...RED BANK...DENTSVILLE...OAK GROVE...
SOUTH CONGAREE...PINE RIDGE...ARCADIA LAKES...WOODFIELD...FIVE POINTS...
FORT JACKSON AND SEVEN OAKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3381 8117 3403 8134 3420 8093 3403 8076
TIME...MOT...LOC 1848Z 238DEG 26KT 3396 8117

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:34 PM EDTAreal Flood AdvisoryCAELancaster116 min
May 1, 11:27 PM EDTAreal Flood AdvisoryCAELancaster3 hr
May 2, 2:14 PM EDTSpecial Weather StatementCAEEdgefield61 min
May 2, 2:18 PM EDTSpecial Weather StatementCAELancaster27 min
May 2, 3:36 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland54 min
May 2, 3:58 PM EDTSevere Thunderstorm WarningCAELancaster62 min
May 2, 4:07 PM EDTSpecial Weather StatementCAENewberry38 min
May 2, 5:08 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg23 min
May 2, 5:14 PM EDTAreal Flood AdvisoryCAELancaster2 hr
May 2, 6:06 PM EDTSpecial Weather StatementCAEBarnwell24 min
May 2, 6:33 PM EDTAreal Flood AdvisoryCAEBarnwell117 min
May 2, 7:17 PM EDTSpecial Weather StatementCAEMarlboro13 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.